Michigan, 2014

High Wind in Michigan, September 4, 2014

September 4, 2014 · NWS APX · 2 events in 2 counties and zones

Multiple waves of thunderstorms impacted northern Michigan on September 4. Two of them produced substantial wake lows, resulting in strong to damaging winds many miles away from the parent storms.

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Multiple waves of thunderstorms impacted northern Michigan on September 4. Two of them produced substantial wake lows, resulting in strong to damaging winds many miles away from the parent storms. The first produced wind damage in eastern upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 4, 12:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 4, 12:49 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
149 PM EDT THU SEP 4 2014

.SYNOPSIS...
ISSUED AT 343 AM EDT THU SEP 4 2014

LOW PRESSURE TAKING SHAPE OVER THE WESTERN LAKES TODAY WILL LIFT A
WARM FRONT THROUGH NORTHERN MICHIGAN THIS AFTERNOON...FOLLOWED BY A
COLD FRONT ARRIVING LATE TONIGHT INTO EARLY FRIDAY. THESE FEATURES
WILL COMBINE WITH INCREASING HEAT AND HUMIDITY TO DELIVER SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE AREA TODAY THROUGH EARLY
FRIDAY AFTERNOON. HIGH PRESSURE IS SET TO ARRIVE FOR THE WEEKEND AND
EARLY NEXT WEEK...SUPPLYING A RETURN DRY WEATHER ALONG WITH COOLER
AND MUCH LESS HUMID CONDITIONS.

&&

.UPDATE...
ISSUED AT 131 PM EDT THU SEP 4 2014

LINE IS HEADING OVER THE LAKE AT THE MOMENT. WINDS WITH THE LINE
WERE AROUND 35 KNOTS AS IT LEFT WISCONSIN. HOWEVER, WITH THE
SUNSHINE, LOCATIONS LIKE FKS AND MBL ARE NEARING 80F, WHICH WILL
HELP TO LESSEN THE STABILITY AND POSSIBLY GET BETTER GUSTS TO THE
SFC. WITH THIS LINE MOVING AROUND 55 KNOTS, WILL HAVE A TOUGH CALL
AS WE WILL HAVE TO ISSUE SOME DOWN STREAM COUNTIES FROM THE LAKE
MICHIGAN SHORE LINE BEFORE WE HAVE ANY GUST OR DAMAGE INFORMATION.

UPDATE ISSUED AT 1119 AM EDT THU SEP 4 2014

STILL HAVE COMPLICATING FACTORS TO GET THESE STORMS TO CONTINUE AS
STRONG AS THEY ARE CURRENTLY IN N WISCONSIN. THE FIRST IS THE 850
MB WARM FRONT MOVING NORTH THROUGH THE FORECAST AREA. THIS HAS
FILLED IN ACROSS MOST OF THE FORECAST AREA WITH LOWER AND MID
LEVEL CLOUDS. THIS WILL INHIBIT THE SUNSHINE HEATING THAT WOULD
DEFINITELY HELP THE STORMS ONCE ACROSS LAKE MICHIGAN. THE SECOND
IS THE MID LEVEL CAPPING THAT IS EXPECTED TO MOVE OVER OUR AREA.
WATCHING THE 850 MB WARM FRONT MOVE NORTH INTO THE FORECAST AREA,
AND IN KGRB'S AREA THIS MORNING, AND LOOKING AT THE KMPX SOUNDING
IT LOOKS LIKE THE WARMER MID LEVEL AIR IS TRYING TO WORK ITS WAY
INTO N LOWER. THIS WOULD SUGGEST THE NAM'S IDEA THIS MORNING OF
THE RAIN ENDING UP NORTH OF M-72. THE STORMS HAVE BEEN RIDING A
MUCAPE GRADIENT FROM NORTH DAKOTA OVERNIGHT INTO THIS MORNING.
SO, SEVERE STORMS AREN'T OUT OF THE QUESTION.

UPDATE ISSUED AT 936 AM EDT THU SEP 4 2014

HAVE TRIED TO INTRODUCE A LITTLE TIMING TO THE THUNDERSTORM
CHANCES TODAY. HAVE A 2 HOUR GRID OF QUIET WEATHER ACROSS THE
FORECAST AREA BETWEEN 14Z AND 16Z. THEN WILL ALLOW FOR THE CHANCES
IN THE N LOWER AS BEFORE. STILL LOOKING AT THE TRENDS OF THE
STORMS UPSTREAM IN WISCONSIN, AS THEY MOVE TOWARD US. BEST TIMING
AND PLACEMENT FOR THE STRONG THUNDERSTORMS WILL BE AFTER 16Z AND
NORTH OF M-32 WHERE THE CLOUD COVER IS LESS. HOWEVER, THE CLOUD
COVER WILL BE THE COMPLICATING FACTOR. IF THE CLOUDS OVER THE
REGION, THEN THIS WILL DEFINITELY INHIBIT ANY SFC BASED
CONVECTION.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 343 AM EDT THU SEP 4 2014

ANOTHER ACTIVE DAY AHEAD IN THE THUNDERSTORM DEPARTMENT. BROAD UPPER
RIDGE/DOME OF HEAT AND HUMIDITY IN PLACE FROM THE CENTRAL/SRN PLAINS
TO THE SE STATES. FURTHER NORTH..."RING OF FIRE" SETUP WITH FAST AND
SOMEWHAT ZONAL FLOW STRETCHING FROM THE NRN PLAINS ACROSS THE GREAT
LAKES WITH A 100 KNOT UPPER JET STREAK ACROSS SE ONTARIO. ALONG THE
PERIPHERY OF THE RIDGE...STOUT SW LLJ IN PLACE ACROSS THE MIDWEST
INTO THE WESTERN GREAT LAKES BRINGING A STRONG THETA-E SURGE UP INTO
THE REGION...AND DRIVING A NICE COMPLEX OF THUNDERSTORMS ACROSS NRN
WISCONSIN INTO NRN MICHIGAN RIGHT ALONG THE NRN FRINGE OF THE
INSTABILITY GRADIENT AND SEMBLANCE OF A SFC WARM FRONT STRETCHING
THROUGH THAT REGION (FIRST PROBLEM OF THE DAY). FURTHER UPSTREAM...
STRONGER SHORT WAVE IMPULSE ADVANCING INTO THE NRN PLAINS WHILE
ATTENDING SFC LOW IS SITUATED OVER SOUTH DAKOTA WITH A WARM FRONT
STRETCHING EASTWARD INTO NRN WISCONSIN. YET ANOTHER TSTM COMPLEX HAS
BLOSSOMED OVER NORTH DAKOTA NEAR THE APEX OF THE SFC LOW AND
ADVANCING INTO MINNESOTA.

TODAY/TONIGHT...CONVECTIVE EVOLUTION AND SEVERE WEATHER THREAT THE
MAIN PROBLEM OF THE DAY. ROUND ONE...COMPLEX OF THUNDERSTORMS WILL
BE ROLLING THROUGH THE REGION THIS MORNING...STRUNG ALONG BY UPPER
JET CORE SITTING TO OUR NORTH AND FED BY A SLOWLY VEERING LLJ AXIS
LEANING INTO NRN MICHIGAN. A BIT OF A RACE AS INSTABILITY DOES
DIMINISH PRETTY QUICKLY DOWNSTREAM ACROSS THE CWA ALTHOUGH
THETA-E/INSTABILITY AXIS IS GETTING RAPIDLY ADVECTED INTO NRN
MICHIGAN THIS MORNING. NONETHELESS I DO EXPECT A WEAKENING TREND TO
THE CONVECTION AS IT ROLLS THROUGH THE NORTHERN TWO-THIRDS OF THE
CWA BUT A MINIMAL SEVERE WEATHER THREAT. ALSO WORTH NOTING... SRN
PART OF THE LINE HAS BEEN FOLDED INTO A MORE WEST-EAST
CONFIGURATION...PARALLEL TO THE WARM FRONT AND SUGGESTS PARTS OF NRN
LOWER MICHIGAN COULD BE IN FOR A PERIOD OF HEAVY RAIN THIS
MORNING...ASSUMING THE COMPLEX DOESN/T DIE OFF TOO QUICKLY. WILL SEE
HOW THAT GOES...BUT HAVE ADDED HEAVY RAIN TO THE FORECAST FOR A
PERIOD OF TIME THIS MORNING GIVEN A VERY MOIST AIRMASS AND HISTORY
OF HEAVY RAIN UPSTREAM (KIMT REPORTED OVER HALF AN INCH IN 12
MINUTES).

ROUND TWO...UPSTREAM LOW PRESSURE SYSTEM LIFTS INTO THE UPPER
MISSISSIPPI RIVER VALLEY BY THE END OF THE DAY...SHOVING WARM FRONT
INTO UPPER MICHIGAN AND DEEP MOISTURE AXIS RIGHT INTO THE WESTERN
GREAT LAKES. SUPPORT FROM BOTH THE HRRR-3KM AND NAM12 SOLUTIONS
WHICH SUGGEST UPSTREAM TSTM COMPLEX OVER NORTH DAKOTA RACES EASTWARD
ACROSS NRN WISCONSIN AND THROUGH NRN MICHIGAN AROUND MID AFTERNOON.
THAT IDEA IS CERTAINLY SUPPORT BY OVERNIGHT UPSTREAM TRENDS. THERE
COULD ALSO BE ADDITIONAL DEVELOPMENT ALONG THE WARM FRONT ITSELF
ACROSS WISCONSIN THAT RACES INTO THE REGION THIS AFTERNOON. HAVE
TWEAKED POPS/WEATHER A BIT TO HAVE A LULL AROUND MIDDAY (AFTER THIS
FIRST BATCH) THEN ROUND TWO ROLLS IN THIS AFTERNOON.

ROUND THREE...SFC LOW PRESSURE CONTINUES ON INTO EASTERN ONTARIO
WHILE TRAILING COLD FRONT SWINGS ACROSS NRN MICHIGAN LATE OVERNIGHT
INTO FRIDAY MORNING. WILL LIKELY BE ONE OR MORE ADDITIONAL BATCHES
OF SHOWERS/STORMS ROLLING THROUGH THE REGION TONIGHT BUT WILL NOT
GET TOO CUTE WITH TIMING/DETAILS AT THIS POINT.

SEVERE WEATHER THREAT...NOT TERRIBLY GREAT THIS MORNING DUE TO
MARGINAL INSTABILITY ACROSS THE CWA PRESENTLY AND OF COURSE TIME OF
DAY.BUT SOME HAIL OR ISOLATED WIND THREAT GIVEN RESPECTABLE
EFFECTIVE BULK SHEAR VALUES THAT WILL HELP ORGANIZE UPDRAFTS. BIGGER
SEVERE WEATHER THREAT THIS AFTERNOON AND THIS EVENING WITH ROUND TOW
AND THREE AS WE GET DAYTIME HEATING/INSTABILITY INTO THE MIX AND
MAINTAIN STRONG MID LEVEL FLOW AND EFFECTIVE BULK SHEAR VALUES.
DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 343 AM EDT THU SEP 4 2014

...QUIET AND COOLER WEATHER FOR THE WEEKEND...

HIGH IMPACT WEATHER POTENTIAL: NOT MUCH REALLY. PERHAPS A FEW
LINGERING THUNDERSTORMS ACROSS THE SOUTHEAST CWA ON FRIDAY.

PATTERN SUMMARY: MORE AMPLIFIED UPPER PATTERN OF RIDGING IN THE
SHORT TERM WILL TRANSITION BACK TO BROAD UPPER TROUGHING INTO THE
WEEKEND AND EARLY NEXT WEEK AS A PAIR OF SHORTWAVES ZIP ALONG
THROUGH SOUTHERN CANADA IN AN OVERALL FASTER NORTHERN STREAM FLOW.
AT THE SURFACE...HIGH PRESSURE WILL WORK FROM THE NORTHERN ROCKIES
AND PLAINS ON FRIDAY THROUGH OUR AREA INTO THE WEEKEND...ULTIMATELY
ENDING UP OVER THE NORTHEAST STATES BY LATER TUESDAY BUT STILL
MAINTAINING ITS INFLUENCE ACROSS THE AREA. THIS TYPE OF PATTERN IS A
RATHER QUIET ONE FOR US AND INDEED THIS TIME WILL BE NO EXCEPTION.
ANOTHER STRONGER SHORTWAVE MAY BEGIN TO APPROACH SOMETIME TOWARD
LATE WEEK AS ADDITIONAL HINTS OF A MORE AMPLIFIED PATTERN GET
UNDERWAY ACROSS CENTRAL CANADA DOWN THROUGH THE NORTHERN PLAINS.

A LOOK AT THE FORECAST SPECIFICS:

FRIDAY: A DAY OF TRANSITION...WITH A COLD FRONT EXPECTED TO WORK
THROUGH THE REGION DURING THE MORNING HOURS. TIMING OF THIS FEATURE
HAS SLOWED A BIT OVER THE PAST 24 HOURS PER GUIDANCE TRENDS...IN
LINE WITH UPSTREAM FEATURES ALSO BEING A TOUCH SLOWER. THAT SLIGHTLY
SLOWER TREND MAY ALLOW FOR SOME BETTER CONVECTIVE REDEVELOPMENT OVER
THE SOUTHEAST HALF OF THE CWA INTO EARLY FRIDAY AFTERNOON...AS WARM
AND HUMIDITY HANG ON DOWN THAT WAY. IN FACT...MAY WELL SEE SIMPLE
REDEVELOPMENT OR RE-ENHANCEMENT OF WHATEVER ACTIVITY COMES BARRELING
IN LATER TONIGHT...PROVIDED WE DON'T HAVE TO DEAL WITH PESKY CLOUD
ISSUES AND MUSTER SUFFICIENT INSTABILITY. IT'S NOT COMPLETELY OUT OF
THE QUESTION A FEW SEVERE STORMS COULD DEVELOP DOWN THAT WAY ON A
VERY SHARP MOISTURE GRADIENT...AS ENHANCED UPPER JET ENERGY BLEEDS
OUT AHEAD OF THE FORCING BOUNDARY TO INCREASE DEEP LAYER SHEAR
UPWARDS OF 40 KNOTS. SOMETHING TO WATCH FOR SURE.

WHILE SOUTHEAST AREAS MAY DEAL WITH ADDITIONAL RAIN CHANCES...
NORTHWEST AREAS SHOULD GET IN ON A STRONG DRYING TREND INTO THE
AFTERNOON AS HIGH PRESSURE AND THE LEADING EDGE OF MUCH COOLER AIR
ALOFT SPILLS INTO THOSE AREAS. COULD BE LOOKING AT A BRIEF PERIOD OF
THICKER STRATUS FOR A TIME AS THAT COLDER AIR ARRIVES...BUT SIMPLE
MOMENTUM OF DRYING AND GOOD DIURNAL MIXING BENEATH COOLING ALOFT
SHOULD DO THE TRICK TO ELIMINATE THAT STUFF QUICKLY. ANOTHER WARM
DAY FOR FAR SOUTHEAST AREAS WITH HIGHS PERHAPS WELL INTO THE LOWER
(MID?) 80S FOR A BRIEF TIME...BUT COOLER READINGS ONLY THROUGH THE
UPPER 60S FAR NORTHWEST. SOUNDS LIKE SEPTEMBER TO ME!

FRIDAY NIGHT-WEDNESDAY: JUST NOT A WHOLE LOT TO TALK ABOUT THROUGH
THE WEEKEND AND EARLY NEXT WEEK...AND THAT'S NOT A BAD THING
WHATSOEVER. IN TYPICAL SEPTEMBER FASHION...TEMPERATURES WILL BE ON A
BIT OF A ROLLER COASTER RIDE...COOLING BACK BELOW NORMAL INTO THE
WEEKEND BEFORE BEGINNING A MODERATING TREND THROUGH MIDWEEK. A
COUPLE OF PASSING WEAK COLD FRONTS THROUGH ONTARIO BOTH SATURDAY AND
SUNDAY LOOK TO HAVE VERY LITTLE INFLUENCE ON OUR WEATHER...MINUS
PERHAPS A FEW PERIODS OF ENHANCED CLOUDS. INSTEAD...OUR WEATHER WILL
BE INFLUENCED BY LOWER LEVEL RIDGING BUILDING INTO THE GREAT LAKES
THROUGH SUNDAY...SLOWLY DEPARTING TO THE EAST EARLY IN THE WEEK AND
USHERING IN SLOWLY STRENGTHENING RETURN FLOW AND SLIGHTLY WARMER
TEMPS.

SETUP BENEATH SHARPER THERMAL TROUGHING LOOKS IDEAL FOR HIGHS STUCK
IN THE 60S SATURDAY AND SUNDAY...WITH OVERNIGHT LOWS LIKELY DOWN IN
THE 40S...WITH LIKELY SOME 30S FOR THE USUAL COLDER SPOTS. DON'T
FORESEE ANY BIG FROST THREATS JUST YET...BUT OF COURSE A SPOT OR TWO
CAN ALWAYS DIVE INTO THE LOWER 30S ON SUCH SETUPS. HECK...THAT HAS
ALREADY HAPPENED SEVERAL TIMES DURING THIS PAST "SUMMER". READINGS
SHOULD REBOUND BACK THROUGH THE LOWER/MID 70S EARLY IN THE
WEEK...BUT WITH VERY COMFORTABLE HUMIDITY LEVELS. THE NEXT CHANCE
FOR PRECIP SHOULD HOLD OFF UNTIL LATER TUESDAY NIGHT OR
WEDNESDAY...WITH MOST PIECES OF GUIDANCE ADVERTISING THE APPROACH OF
A SHORTWAVE TROUGH FROM THE CENTRAL PLAINS. CONFIDENCE QUITE LOW ON
THE TIMING OF THIS SYSTEM SO FAR OUT...BUT WORTH A LOW CHANCE
MENTION FOR SOME SHOWERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 139 PM EDT THU SEP 4 2014

MAIN CONCERN IS FOR THE THUNDERSTORMS IN THE NEXT 4-6 HOURS. A
LINE OF THUNDERSTORMS WILL MOVE ACROSS LAKE MICHIGAN AND PRODUCE
GUSTY WINDS AND HEAVY RAIN, POSSIBLY HAIL. AREAS THAT WILL BE MOST
IMPACTED LOOK TO BE TVC AND MBL BETWEEN 18Z AND 20Z AS THE LINE
MOVES OVER THE REGION. PLN AND APN, WILL GET SOME THUNDERSTORMS,
BUT MAY END UP BEING OUT OF THE STRONGER STORMS AS THE LINE LOOKS
TO BE HEADING TOWARD THE SOUTHEAST. ONCE THIS LINE IS THROUGH
THERE WILL BE SOME TIME WITH LITTLE SIGNIFICANT WEATHER, UNTIL THE
COLD FRONT MOVES THROUGH BETWEEN 04Z AND 12Z. THIS WILL PRODUCE
ANOTHER LINE OF THUNDERSTORMS, WHICH MAY NOT BE AS STRONG.

&&

.MARINE...
ISSUED AT 343 AM EDT THU SEP 4 2014

SOUTHWEST WINDS INCREASE TODAY AND PARTICULARLY TONIGHT...AHEAD OF
A COLD FRONT THAT WILL SWING THROUGH THE GREAT LAKES EARLY FRIDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED LATER THIS
AFTERNOON THROUGH TONIGHT AND FRIDAY MORNING. WINDS VEER NORTHWEST
AND RELAX A BIT FRIDAY AND FRIDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR LMZ323-341-342-
     344>346.
LS...NONE.

&&

UPDATE...JL
SYNOPSIS...LAWRENCE
SHORT TERM...ADAM
LONG TERM...LAWRENCE
AVIATION...JL
MARINE...ADAM
Hazardous weather outlook, Sep 4, 10:50 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT THU SEP 4 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1150 AM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF THUNDERSTORMS WILL ROLL THROUGH THE REGION THIS
AFTERNOON. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO
POSSIBLE WITH THESE STORMS.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY ROLL THROUGH THE
REGION TONIGHT AS A COLD FRONT SWINGS THROUGH THE STATE.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY THROUGH THIS EVENING
ON LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN...ESPECIALLY
FROM MANISTEE TO LEELANAU COUNTY...INCLUDING SLEEPING BEAR DUNES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY SOUTH OF A
LINE FROM ALPENA TO HOUGHTON LAKE. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO MAKE REPORTS TO THE NATIONAL WEATHER SERVICE.

REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Special weather statement, Sep 4, 12:32 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
132 PM EDT THU SEP 4 2014

MIZ016-019>021-025>027-031>033-042000-
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-KALKASKA-
MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...TRAVERSE CITY...KALKASKA...MANISTEE...
CADILLAC...LAKE CITY
132 PM EDT THU SEP 4 2014

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHWEST LOWER
MICHIGAN...

AS OF 130 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF THUNDERSTORMS OVER GREEN BAY...MOVING RAPIDLY
SOUTH AND EAST TOWARDS NORTHWEST LOWER MICHIGAN. THESE STORMS ARE
EXPECTED TO REACH THE COAST OF NORTHWEST LOWER AROUND 2 PM AND
PASS THROUGH AREAS WEST OF US 131 THROUGH 4 PM. AS THESE STORMS
ARRIVE...WIND GUSTS OVER 40 MPH ARE LIKELY. THERE IS SOME
POTENTIAL FOR THESE STORMS TO BECOME SEVERE AND PRODUCE WIND GUSTS
OVER 60 MPH. PLEASE STAY TUNED TO LATER UPDATES AS THESE STORMS
ARRIVE.

ARNOTT

Event by event

2 high wind. Local standard time, as filed.

High Wind, Mackinac

When
September 4, 2:40 PM EST to 4:40 PM EST
Where
Mackinac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public

Scattered downed trees and power outages were reported across all of Mackinac County.

High Wind, Chippewa

When
September 4, 3:00 PM EST to 5:00 PM EST
Where
Chippewa forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$26,000
Reported by
Public

Many trees were downed in central Chippewa County, mainly 10 miles either side of I-75. Power outages were widespread. Two heavy rabbit hutches were blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544458, 544459.